Illinois, 2025Excessive Heat in Illinois, July 22 to 30, 2025
July 22 to 30, 2025 · NWS LSX · 7 events in 7 counties and zones
A period of hot and very humid weather began in mid July. Although thunderstorms brought some heat relief in the first few days, the heat and humidity expanded on July 22 and lasted through the 29th or 30th for many locations.
Every event with a place to put it; 7 filed by county or forecast zone are drawn at its center, in a lighter ring. Tap one for its entry below.
- Tornadoes
- Tropical storms and surge
- Floods
- Wind
- Hail
- Winter weather
- Heat and drought
- Cold
- Fire, smoke and dust
- Marine and coastal
- Other
Open the live radar over this ground
- Deaths
- 0
- Injuries
- 0
- Property damage
- None recorded
- Crop damage
- None recorded
- Events
- 7
Deaths and injuries are direct and indirect together, as the offices filed them. Damage is property and crops in the dollars of the year, not adjusted for inflation, and only where an office estimated it.
A period of hot and very humid weather began in mid July. Although thunderstorms brought some heat relief in the first few days, the heat and humidity expanded on July 22 and lasted through the 29th or 30th for many locations. While temperatures generally topped out in the mid 90s, extreme humidity led to heat index values near or over 110 degrees for a week or more.
What forecasters said that day
The local office's own words before the first event, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.
NWS St. Louis, MO wrote its last area forecast discussion before the first event at Jul 22, 3:50 AM CST, 7 hours 10 minutes earlier. Its key messages:
- -The Extreme Heat Warning has been downgraded to a Heat Advisory in most locations outside the broader St. Louis metro area. The remainder of the Extreme Heat Watch has been converted to a Heat Advisory starting Wednesday at noon. -Confidence is growing in a brief reprieve from advisory/warning level heat Friday and into the weekend before chances increase for another heat wave next week.
Area forecast discussion, Jul 22, 3:50 AM CST, 7 hours 10 minutes before
Area Forecast Discussion...Updated Aviation
National Weather Service Saint Louis MO
450 AM CDT Tue Jul 22 2025
.KEY MESSAGES...
-The Extreme Heat Warning has been downgraded to a Heat Advisory in
most locations outside the broader St. Louis metro area. The
remainder of the Extreme Heat Watch has been converted to a Heat
Advisory starting Wednesday at noon.
-Confidence is growing in a brief reprieve from advisory/warning
level heat Friday and into the weekend before chances increase
for another heat wave next week.
&&
.SHORT TERM... (Through Late Wednesday Afternoon)
Issued at 249 AM CDT Tue Jul 22 2025
The mid-Mississippi Valley still sits under a mid-level ridge, with
strong low-level southwesterly flow. The subsequent warm air
advection will push high temperatures back into the 90s across much
of the area, except across portions of west-central Illinois where
easterly flow will pull cooler temperatures in from the Ohio River
Valley. High-level cloud debris from a decaying MCS over Kansas will
limit heating somewhat from its maximum potential, so I lowered
today's highs a few degrees compared to previous forecasts.
These warm temperatures combined with high humidity will bring a
renewal of oppressive heat conditions across much of the area with
heat index values reaching above 105 across much of the area. Over
west-central Illinois where high temperatures will peak in the upper
80s, heat index values are expected to reach their maximum around
100 degrees. Given that we will not reach single or multi-day Heat
Advisory criteria in this location, I have issued a Heat Advisory in
this area starting Wednesday at noon and continuing until Thursday
at 7 PM. There is no heat product in effect for this area today.
Confidence is growing that the current heat wave will break, at
least briefly, on Friday and we don't have any plans to continue the
current heat products beyond Thursday evening. We are no longer able
to meet Extreme Heat Warning criteria (105F for 4 days, or 110F for
1 day) outside of the metro area thanks to the previous few days of
convective interference. Therefore I have downgraded much of the
Warning area to a Heat Advisory, leaving the St. Louis metro within
the Extreme Heat Warning where confidence is high that we will reach
at least 1 day of 110F heat index values.
While the majority of today will be dry, most hi-res guidance is
showing brief, isolated showers and thunderstorms popping up this
afternoon near and east of the Mississippi River. This weak
convection is popping off of either a small mid-level disturbance
within the ridge, or the remains of the MCV associated with the
decaying MCS over Kansas. Regardless, the widespread height rises
and weak 0-6km shear across the region will limit convective
development. These short lived and sparse showers and thunderstorms
are not expected to make a significant dent in the maximum
temperature and heat index values today.
The mid-level ridge will deepen overnight, strengthening the
subsidence across the region Wednesday. As a result, Wednesday is
expected to be dry with less cloud cover, pushing temperatures and
heat index values a few degrees higher than today.
Delia
&&
.LONG TERM... (Wednesday Night through Monday)
Issued at 249 AM CDT Tue Jul 22 2025
The mid-level ridge will begin to push southward Thursday, bringing
the westerlies closer to the mid-Mississippi Valley. This will place
the mid-Mississippi Valley back in more active southwesterly flow,
increasing the potential for cloud cover which may stunt high
temperatures and maximum heat index values. By Friday the mid-level
ridge will weaken and extend across the southern half of the CONUS,
leaving the region within quasi-zonal flow and open to numerous
disturbances moving through the flow. Confidence is increasing that
precipitation and associated cloud cover will be enough to bring a
slight cool down to temperatures Friday to bring an end to the
advisory/warning level heat.
The potential for showers and thunderstorms lingers through the
weekend as the mid-level flow evolves from quasi-zonal during the
first half of the weekend to northwesterly on the advancing side of
a ridge during the second half. Both positions leave the region open
to showers and thunderstorms. Cluster analysis of the global
ensembles shows a lot of agreement in the ridge restrengthening over
the central CONUS, which would throw us back into a hot weather
regime. Details will matter however, in how hot and whether this
will lead to additional headlines. The location of the ridge,
chances for precipitation, cloud cover, and humidity will all play a
role in determining the need for headlines next week.
Delia
&&
.AVIATION... (For the 12z TAFs through 12z Wednesday Morning)
Issued at 448 AM CDT Tue Jul 22 2025
VFR conditions will continue through the remainder of the TAF
period under largely dry conditions. There is a 20% chance of
isolated showers and thunderstorms this afternoon, mainly near the
St. Louis metro terminals. Confidence in thunderstorm development
is very low, so have not included a mention in the TAFs for now.
Southeasterly winds will prevail with speeds less than 10 kts.
Delia
&&
.LSX WATCHES/WARNINGS/ADVISORIES...
MO...Heat Advisory from noon today to 7 PM CDT Thursday for Knox MO-
Lewis MO-Marion MO-Monroe MO-Pike MO-Ralls MO-Shelby MO.
Heat Advisory until 7 PM CDT Thursday for Audrain MO-Boone MO-
Callaway MO-Cole MO-Crawford MO-Gasconade MO-Iron MO-
Lincoln MO-Madison MO-Moniteau MO-Montgomery MO-Osage MO-
Reynolds MO-Saint Francois MO-Sainte Genevieve MO-Warren MO-
Washington MO.
Extreme Heat Warning until 7 PM CDT Thursday for Franklin MO-
Jefferson MO-Saint Charles MO-Saint Louis City MO-Saint
Louis MO.
IL...Heat Advisory from noon Wednesday to 7 PM CDT Thursday for Bond
IL-Fayette IL-Greene IL-Jersey IL-Macoupin IL-Marion IL-
Montgomery IL.
Heat Advisory from noon today to 7 PM CDT Thursday for Adams IL-
Brown IL-Calhoun IL-Clinton IL-Pike IL-Washington IL.
Heat Advisory until 7 PM CDT Thursday for Madison IL-Randolph IL.
Extreme Heat Warning until 7 PM CDT Thursday for Monroe IL-Saint
Clair IL.
&&
WFO LSXHazardous weather outlook, Jul 22, 1:53 AM CST, 9 hours 7 minutes before
Hazardous Weather Outlook
National Weather Service St Louis MO
253 AM CDT Tue Jul 22 2025
ILZ058>060-064-065-069-070-074-079-095>102-MOZ018-019-026-027-
034>036-041-042-047>052-059>065-072>075-084-085-099-230800-
Greene IL-Macoupin IL-Montgomery IL-Bond IL-Fayette IL-Clinton IL-
Marion IL-Washington IL-Randolph IL-Adams IL-Brown IL-Pike IL-
Calhoun IL-Jersey IL-Madison IL-Saint Clair IL-Monroe IL-Knox MO-
Lewis MO-Shelby MO-Marion MO-Monroe MO-Ralls MO-Pike MO-Boone MO-
Audrain MO-Moniteau MO-Cole MO-Osage MO-Callaway MO-Montgomery MO-
Lincoln MO-Gasconade MO-Warren MO-Saint Charles MO-Franklin MO-
Saint Louis MO-Saint Louis City MO-Jefferson MO-Crawford MO-
Washington MO-Saint Francois MO-Sainte Genevieve MO-Iron MO-
Madison MO-Reynolds MO-
253 AM CDT Tue Jul 22 2025
This Hazardous Weather Outlook is for portions of eastern and
central Missouri as well as west central and southwest Illinois.
.DAY ONE...Today and tonight.
Dangerous heat continues across much of the area today. There is a
slight chance of thunderstorms Tuesday afternoon.
.DAYS TWO THROUGH SEVEN...Wednesday through Monday.
Dangerous heat will impact the entire forecast area Wednesday and
Thursday. There is a chance of thunderstorms Thursday evening through
Sunday.
.SPOTTER INFORMATION STATEMENT...
Spotter activation is not expected at this time.
Delia
Excessive Heat, St. Clair
- When
- July 22, 11:00 AM CST to July 30, 3:00 PM CST
- Where
- St. Clair forecast zone
- Reported by
- ASOS
- Coordinates
- 38.470, -89.928 (the zone’s center; the record gives no point)
Hot and extremely humid conditions led to a week of heat index values over 105 degrees. The heat index peaked near 117 degrees.
Excessive Heat, Randolph
- When
- July 22, 12:00 PM CST to July 30, 11:30 AM CST
- Where
- Randolph forecast zone
- Reported by
- ASOS
- Coordinates
- 38.052, -89.825 (the zone’s center; the record gives no point)
Hot and extremely humid conditions led to a week of heat index values over 105 degrees. The heat index peaked near 112 degrees.
Excessive Heat, Madison
- When
- July 22, 12:30 PM CST to July 25, 4:00 PM CST
- Where
- Madison forecast zone
- Reported by
- ASOS
- Coordinates
- 38.830, -89.905 (the zone’s center; the record gives no point)
Hot and extremely humid conditions led to several days of heat index values over 105 degrees. The heat index peaked near 108 degrees.
Excessive Heat, Monroe
- When
- July 22, 12:30 PM CST to July 30, 4:00 PM CST
- Where
- Monroe forecast zone
- Reported by
- ASOS
- Coordinates
- 38.279, -90.177 (the zone’s center; the record gives no point)
Hot and extremely humid conditions led to a week of heat index values over 105 degrees. The heat index peaked near 112 degrees.
Excessive Heat, Clinton
- When
- July 22, 1:00 PM CST to July 30, 4:00 PM CST
- Where
- Clinton forecast zone
- Reported by
- ASOS
- Coordinates
- 38.607, -89.422 (the zone’s center; the record gives no point)
Hot and extremely humid conditions led to a week of heat index values over 105 degrees. The heat index peaked near 115 degrees.
Excessive Heat, Washington
- When
- July 22, 1:00 PM CST to July 30, 4:00 PM CST
- Where
- Washington forecast zone
- Reported by
- ASOS
- Coordinates
- 38.352, -89.410 (the zone’s center; the record gives no point)
Hot and extremely humid conditions led to a week of heat index values over 105 degrees. The heat index peaked near 115 degrees.
Excessive Heat, Marion
- When
- July 22, 1:00 PM CST to July 30, 4:00 PM CST
- Where
- Marion forecast zone
- Reported by
- ASOS
- Coordinates
- 38.650, -88.919 (the zone’s center; the record gives no point)
Hot and extremely humid conditions led to a week of heat index values over 105 degrees. The heat index peaked near 116 degrees.
- Excessive Heat
- Heat at or above the local excessive heat warning criteria, or heat that caused deaths.
After NWS Directive 10-1605, the rules offices file Storm Data by.
- Excessive Heat in Missouri, July 22 to 30, 2025115 injured · 15 events
- Damaging Winds and Heavy Rain in South Carolina, July 22, 20252 deaths · 26 injured · $3,000 · 50 kt wind · 6 events
- Heat in Alabama, July 22, 20251 death · 1 event
- Flash Flooding in New Mexico, July 22, 2025$250,000 · 2 events
- Flash Flood in Florida, July 22, 2025$50,000 · 1 event
- Excessive Heat and Heat in Kentucky, July 22 to 30, 202529 events
- Excessive Heat and Heat in Illinois, July 22 to 30, 202525 events
- Excessive Heat and Heat in Mississippi, July 22, 202522 events
- Excessive Heat and Heat in Tennessee, July 22, 202521 events
- Excessive Heat and Heat in Arkansas, July 22, 202510 events
- Damaging Winds in South Dakota, July 22 to 23, 202557 kt wind · 10 events
- Flash Flooding in Arizona, July 22 to 23, 2025$4,000 · 9 events
NOAA National Centers for Environmental Information, Storm Events Database, compiled from the National Weather Service’s monthly Storm Data. Complete through 2026-06; NCEI adds each month about 75 days after it ends and revises past years a few times a year. Rebuilt 2026-09-24. Each event’s entry at NCEI: 1280974, 1280977, 1280973, 1280976, 1280978, 1280979, 1280980.